MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D133603
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation details: the device evaluation has been completed.The device was visually inspected and it was found reddish material in pebax sleeve.Then, during the second visual hole was found in the pebax.Then, magnetic sensor functionality was tested on carto and the catheter failed, error 105 was observed.A failure analysis was performed and the catheter was dissected on the tip area, loss of electrical continuity at the sensor was found, it was determined that the root cause was an internal failure of the sensor.A manufacturing record evaluation was performed and no internal actions related to the reported complaint were identified.The customer complaint was confirmed.The root cause of the internal failure of the sensor cannot be determined.The root cause of the damage on pebax cannot be related to the manufacturing process since there is evidence that the device was manufactured in accordance with documented specification and procedures, it could be related to the handling of the device during the procedure, however, this cannot be conclusively determined.Manufacturer¿s ref # (b)(4).
 
Event or Problem Description
It was reported a patient underwent an ablation procedure with a thermocool® smart touch¿ electrophysiology catheter for which biosense webster inc.¿s product analysis lab has identified a hole in the pebax area.It was initially reported by the customer that the thermocool® smart touch¿ electrophysiology catheter was not sensing force correctly.The physician noticed that the forced sensor had to be damaged as the force vector and force sensed was not congruent.There was a delay of 10 mins while replacing connection cable and then replacing the thermocool® smart touch¿ electrophysiology catheter.The procedure was finished successfully without any incident.There were no patient consequences.The customer¿s reported ¿force sensor¿ issues were assessed as not reportable since the potential risk that it could cause or contribute to a serious injury or death to the operator or patient is remote.On 1/8/2020, the complaint product was returned to biosense webster inc.¿s (bwi) product analysis lab (pal) for evaluation.Initial visual analysis identified a reddish material in the pebax sleeve.No internal parts exposed.Although foreign material was found underneath the pebax, there is no damage to the pebax therefore the potential these findings could cause or contribute to a death or serious injury, or other significant adverse event, is remote.On 1/29/2020, during a second visual analysis the reddish material was observed inside the pebax sleeve along with a hole in the pebax.These findings were assessed as an mdr reportable malfunction since the integrity of the device is compromised with a hole.This event was originally considered non-reportable, however, bwi became aware of a reportable malfunction through visual analysis on 1/29/202 and reassessed the complaint as mdr reportable.

Brand Name
THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key9739424
Report Number2029046-2020-00286
Device Sequence Number13903832
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public10846835009019
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/05/2020
Device Model NumberD133603
Device Catalogue NumberD133603
Device Lot Number30216534M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/29/2020
Initial Report FDA Received Date02/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1